Some people who developed tinnitus shortly after getting COVID-19 vaccinations are urging the Centers for Disease Control and Prevention to recognize the condition as a potential side effect of the vaccine.
Tinnitus is commonly called ringing in the ears.
Several tinnitus sufferers told ABC15 that the lack of CDC acknowledgment has caused unwanted consequences, including mounting medical bills, doubting doctors, sick days from work, and the possibility of getting fired.
"I was supposed to have submitted my vaccine exemption or get the booster by April 1, as health care workers are required to have that in the state of California," said Shelli Russo, a pediatric nurse in the San Diego area. Russo said she developed trouble hearing, ringing in the ears, and dizziness within days of her second COVID-19 immunization last year.
Russo is one of 15,000 people who reported to the CDC's Vaccine Adverse Events System saying they developed tinnitus after the shot.
Nurse Russo is currently on medical leave from her hospital, and she worries she could lose her job when she returns. Due to her prior symptoms, she doesn't want to get a booster, and California rules allow medical exemptions only for people who have symptoms or conditions that the CDC says could be harmed by the vaccine.
In Phoenix, Lauren Fieman does daily exercises to help regain her sense of balance.
"You just feel unstable," Fieman said.
The 40-year-old got her second COVID-19 shot last April, and she says she developed extreme vertigo, tinnitus, and other strange symptoms a few weeks later.
Her symptoms were so severe, she said couldn't get out of bed.
"I had all the tests done: MRI, MRA, CAT scans, bloodwork," Fieman said. In August, a doctor diagnosed a rare inner ear condition called vestibular neuritis.
"It generally is connected to an infection: a cold, a sinus infection, maybe you had the flu, and I didn't have any of that," Fieman said.
In a recent pharmaceutical safety report, the World Health Organization recognized tinnitus and hearing loss, sometimes combined with vertigo, as potential rare side effects of COVID-19 vaccinations.
Johnson and Johnson also notes tinnitus as a reported side effect of its COVID-19 vaccine.
The WHO urges further assessment and questions whether the injections, for some people, cause an auto-immune response in the vestibulocochlear nerve.
"I knew it in my heart the whole time, the timing was just too coincidental for it to be just a fluke," Fieman said.
The CDC disagree with the WHO. CDC says tinnitus is "common" and has "many causes" and, to date, data is "not sufficient to conclude that a causal relationship exists."
"The problem with tinnitus — unlike something like a blood clot or an inflammation of the heart is — you can't see it, you can't measure it," said Dr. Greg Poland/Mayor Clinic Research Group.
But Dr. Greg Poland says the CDC should not disregard tinnitus as a possible side effect. He also experienced ringing in the ears since he received a COVID-19 shot.
"If the CDC were to declare, you know, tinnitus as a side effect, then there would be research allocated to that, which is why that designation would matter," said Joy Onozanka, a spokesperson for American Tinnitus Association.
"CDC, this is people's lived experiences, and I think that it's deserving to continue to explore the possibility that there is a connection," Fieman said.
Without any CDC recognition, Lauren still has unanswered health questions, and Russo faces a hard decision.
"The thought of losing my family, which is basically what I consider my coworkers and my patients, is just awful," Russo said. "Having to choose between my health and my work — I can't make that choice."
Both women hope they will fully recover and believe that telling their stories will bring awareness and answers.
Public health agencies still strongly recommend COVID-19 vaccines for most people. If you have questions or concerns, you are urged to contact your medical provider.